Chemo and Heart Disease: What’s the Connection?
Patients receiving chemotherapy often have concerns about the potential side effects of their treatment, and one of those concerns is whether chemo can damage their heart. Chemotherapy is a lifesaving treatment that involves the use of drugs to kill cancer cells, but it can also cause damage to healthy cells, including those in the heart. The topic of chemotherapy and heart disease is complex, and the risk of heart damage varies depending on many factors. In this article, we’ll explore the relationship between chemotherapy and heart disease, including the potential risks, symptoms, and treatments.
What is Chemotherapy?
Chemotherapy is a type of cancer treatment that involves the use of drugs to kill cancer cells. Chemotherapy drugs work by disrupting the growth of cancer cells, but they can also harm healthy cells in the body, including those in the heart.
How does Chemotherapy Affect the Heart?
Chemotherapy drugs can damage the heart by causing inflammation and damage to the heart muscle, which can result in heart failure. This type of heart damage is known as cardiotoxicity. The risk of developing cardiotoxicity depends on many factors, including the specific chemotherapy drugs used, the dosage, the duration of treatment, age, and underlying medical conditions.
What are the Symptoms of Chemotherapy-Induced Heart Damage?
The symptoms of chemotherapy-induced heart damage can vary depending on the degree of damage and the area of the heart that is affected. Some common symptoms may include:
- Shortness of breath
- Swelling in the legs, ankles, or feet
- Irregular heartbeat
- Chest pain
However, it’s important to keep in mind that not all patients who receive chemotherapy will experience heart damage, and not all patients who experience these symptoms have heart damage.
What are the Risk Factors for Chemotherapy-Induced Heart Damage?
Several factors can increase the risk of developing chemotherapy-induced heart damage, including:
- Age (patients over 65 years old are at higher risk)
- High blood pressure
- Previous radiation therapy to the chest
- Pre-existing heart disease
What are the Types of Chemotherapy Drugs that can Cause Heart Damage?
Several chemotherapy drugs have been linked to an increased risk of heart damage, including:
- Anthracyclines (such as doxorubicin)
- Trastuzumab (Herceptin)
- Fluorouracil (5-FU)
- Paclitaxel (Taxol)
The risk and severity of heart damage can vary depending on the specific drug or drugs used, as well as the dose, frequency, and duration of treatment.
How is Chemotherapy-Induced Heart Damage Diagnosed?
Chemotherapy-induced heart damage can be difficult to diagnose because the symptoms are similar to those of other heart conditions. However, your doctor may recommend the following tests to diagnose heart damage:
- Electrocardiogram (EKG)
- MRI of the heart
- Nuclear medicine scans
- Blood tests to check cardiac enzymes
How can Chemotherapy-Induced Heart Damage be Treated?
If chemotherapy-induced heart damage is detected early, it may be reversible. Treatment may include:
- Reducing or stopping the chemotherapy drugs that are causing the damage
- Medications to improve heart function
- Lifestyle changes, such as diet and exercise
- Monitoring the heart closely
If the heart damage is severe, you may need to receive treatment for heart failure or other heart conditions.
How can You Reduce Your Risk of Chemotherapy-Induced Heart Damage?
While not all cases of chemotherapy-induced heart damage can be prevented, there are steps you can take to reduce your risk:
- Discuss the potential risks and benefits of chemotherapy treatment with your doctor
- Monitor your heart health before, during, and after chemotherapy treatment
- Report any symptoms you experience to your doctor right away
- Follow a heart-healthy lifestyle, including eating a balanced diet and exercising regularly
Chemotherapy is a powerful cancer treatment that can save lives, but it can also cause damage to healthy cells in the body, including those in the heart. If you are receiving or have received chemotherapy, it’s important to be aware of the potential risk of heart damage and to monitor your heart health closely. Talk to your doctor about any concerns or symptoms you experience, and take steps to reduce your risk of heart damage through lifestyle changes and regular monitoring.
FAQs About Chemotherapy-Induced Heart Damage
Here are some common questions and answers regarding chemotherapy-induced heart damage:
- Can all chemotherapy drugs cause heart damage?
- Is the risk of heart damage the same for all patients receiving chemotherapy?
- What are the long-term effects of chemotherapy-induced heart damage?
- Can chemotherapy-induced heart damage be prevented?
- How is chemotherapy-induced heart damage treated?
Not all chemotherapy drugs cause heart damage, and the risk of damage depends on factors such as the drugs used, the dose, and the duration of treatment.
The risk of heart damage varies depending on many factors, including age, underlying medical conditions, and the specific chemotherapy drugs used.
The long-term effects of chemotherapy-induced heart damage can vary depending on the severity of the damage and the area of the heart that is affected. In some cases, the damage can be reversed, while in other cases, it may lead to heart failure or other heart conditions.
While not all cases of chemotherapy-induced heart damage can be prevented, you can reduce your risk by monitoring your heart health before, during, and after chemotherapy treatment, reporting any symptoms to your doctor, and following a heart-healthy lifestyle.
Treatment for chemotherapy-induced heart damage may include reducing or stopping the chemotherapy drugs that are causing the damage, medications to improve heart function, and monitoring the heart closely. If the damage is severe, treatment for heart failure or other heart conditions may be necessary.
1. Barac, A., & Murtagh, G. (2020). Cardio-oncology: Supporting the modern evolution of cancer care. American Heart Association. https://www.heart.org/-/media/files/about-us/policy-research/cardio-oncology/cardio-oncology–supporting-the-modern-evolution-of-cancer-care.pdf
2. Cardinale, D., Ciceri, F., Latini, R., Franzosi, M. G., Sandri, M. T., Civelli, M., … & Colombo, A. (2010). Anthracycline-induced cardiotoxicity: a multicenter randomised trial comparing two strategies for guiding prevention with enalapril: the International CardioOncology Society-one trial. European journal of cancer, 46(17), 3188-3197.
3. Lipshultz, S. E., Adams, M. J., Colan, S. D., Constine, L. S., Herman, E. H., Hsu, D. T., … Yarows, S. A. (2013). Long-term cardiovascular toxicity in children, adolescents, and young adults who receive cancer therapy: pathophysiology, course, monitoring, management, prevention, and research directions: a scientific statement from the American Heart Association. Circulation, 128(17), 1927-1995.